Book Review – The Pill Problem: How to Protect Your Health from the Side Effects of Oral Contraceptives by Ross Pelton, RPh, CCN

Written by Carol Petersen, RPh, CNP – Women’s International Pharmacy

In 1981, Barbara Seaman published Women and the Crisis in Sex Hormones and warned us emphatically about the dangers of using synthetic hormones, particularly in the form of birth control pills. Before oral contraceptives were approved, there were only studies involving small numbers of women and, although the FDA is supposed to give its stamp of approval for safety and efficacy, it was clear from the beginning that oral contraceptives are not safe. Women have died as a result of using oral contraceptives and yet, at the time, it was argued that women also die from pregnancy and delivery.

Fast forward to the present and we find that not only are oral contraceptives still being offered to young women (in fact, over 100 million women, thus making it a very lucrative business), but now women struggling with hormone imbalances at menopause are also being offered oral contraceptives as a solution!

It is unfortunate that in the few short minutes that are usually allotted for a visit with a medical practitioner, not much information can be shared about the breadth of health issues associated with oral contraceptives. And, it is even more unfortunate that some practitioners may not be fully aware of or realize the whole gamut of potential issues.

Pharmacist Ross Pelton is known for his extensive writing about the nutrient depletion that occurs when using various pharmaceuticals. His most recent book, The Pill Problem, is completely dedicated to the health problems associated with “The Pill.” He describes in great detail the myriad of health issues induced by the nutrient depletion associated with taking oral contraceptives. And, similar to other pharmaceuticals, because the depletion takes place over time, the problems that emerge are not always linked to the medication.

Pelton identifies the following health problems, and their associated depletions, as attributable to oral contraceptive use:

  • Energy depletion: Oral contraceptives deplete the B vitamins and co-Enzyme Q 10, all of which are involved in cellular energy production.
  • Blood clots: The depletion of magnesium, which could be made worse by also taking calcium supplements, can lead to life-threatening blood clot formation. This occurs not only with oral contraceptives but with other estrogens as well.
  • Birth defects: Folic acid (one of the B vitamins) is the nutrient needed to prevent neural tube defects.
  • Atherosclerosis: B vitamin depletion can also create abnormalities in homocysteine levels, which have been associated with the buildup of plaque in the arteries.
  • High blood pressure: Low magnesium and co-enzyme Q 10 can both contribute to elevated blood pressure.
  • Heart attacks: The heart is a muscle and, like all muscles, will go into spasm when magnesium is inadequate.
  • Cancer: Both selenium and folic acid have cancer protective properties.
  • Osteoporosis: Both calcium and magnesium are needed to create healthy bones. Without enough magnesium, calcium is not absorbed.
  • Immune System deficiencies: Both vitamin C and selenium are needed for white blood cell production. Zinc is also depleted and is needed to protect against all sorts of pathogens.
  • Depression: Deficiencies in B6, folic acid, B12, and tyrosine contribute to the significant amount of depression typically associated with oral contraceptives. Tyrosine is needed to make thyroid hormones, as well as the neurotransmitter hormones norepinephrine and dopamine.
  • Sleep disorders: The deficiency in B6 compromises the ability to make both serotonin and melatonin.
  • Candida overgrowth: The imbalances in hormone induced by oral contraceptives leads to a high risk of candida related issues. Candida overgrowth can impair the digestive tract, cause chronic sinus problems, and recurrent vaginal infections and discomfort.
  • Migraine headaches: The cyclic changes in oral contraceptives may be a trigger for migraine headaches. Additionally, depletions in magnesium, co-enzyme Q 10, and vitamin B2 may contribute to migraine headaches.
  • Fluid retention and weight gain: These effects can vary with individuals and the type of oral contraceptive used. High estrogen causes increases in kidney renin and angiotensin, which in turn increases water and salt retention. Weight gain from oral contraceptives can be as much as five pounds per year.
  • Sexual disturbances: Oral contraceptives can cause diminished interest, dry vaginal tissues and loss of orgasm. In addition, because sex hormone binding globulin (SHBG) increases, it interferes with testosterone and DHEA activity, potentially leading to painful intercourse.

Pelton explains that, because these effects do not occur shortly after swallowing just one or two pills, and because many practitioners do not know or take the time to describe the negative effects of oral contraceptives, many women may not make the connection that their health issues are directly tied to using “The Pill.”

The detailed information available in Ross Pelton’s book will help women and their practitioners understand the potential dangers and unintended health effects of taking oral contraceptives. Armed with this knowledge, women can work with their practitioners to either supplement for the losses they know will occur with oral contraceptive use, or they can choose alternative methods of birth control or menopausal symptom relief.

2018-04-05T13:25:22+00:00